Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, USA:

Is it possible for a type 1 to be aware of having hypoglycemia severe enough to cause convulsions? I'm asking because I have experienced at least two reactions where I felt myself jerking and shaking at night, not just trembles, but all out, full-body jerking. Once, I was not able to test my glucose level, but made it to the glucagon and was able to inject myself (I live alone). Last night, when I was finally able to rouse myself from bed, I had a reading of 29 mg/dl [1.6 mmol/L] on my meter.

I have been diabetic for nearly 34 years and well controlled. I always thought that seizures or convulsions were beyond the ability of a diabetic to really be aware of, but after my experiences, I wonder. How low would glucose readings be to cause convulsions or, does that vary according to the individual? Also, if I did experience convulsions, why was I able to eventually wake myself up? I assume it is due to the body releasing stored sugar, but why does the body allow itself to go to such an extreme before this release?


Seizures with hypoglycemia are a result of the nerve cells in your brain unable to acquire glucose. Glucose is their main fuel. When they don't have it, they don't work. Seizures, when they result in generalized activity, are not associated with a conscious state. You would not be able to note yourself having tonic clonic movements. Rather, they would have to be noticed by someone else. When you get to this point, it is important to avoid low sugars as this is a warning of more problems to come. It means you have lost your early warning symptoms for hypoglycemia. You need to work with your diabetes care team to avoid lows and avoid the risks of seizures. This is a medical necessity.


Original posting 27 Sep 2004
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.